Q: I tried putting Vicks VapoRub on the soles of my feet to calm a cough last night. It did absolutely nothing for me. If anything, my cough got worse. My feet felt like they were on fire, and the feeling of the Vicks between my toes was just not pleasant. So I will not be doing that ever again. On the plus side, my feet are very soft.
A: Eight years ago, a nurse told us about slathering Vicks VapoRub on the soles of the feet to quiet a nighttime cough. Since then, many others have reported success.
Clearly, as your experience demonstrates, Vicks does not work to ease all coughs. If you have athlete’s foot or cracks between your toes, the camphor, menthol and eucalyptus oil in the ointment might sting.
Q: I have been taking atenolol for several years and have been troubled with symptoms that have gone undiagnosed despite untold hours in doctors’ offices. I have even been hospitalized with extreme dizziness and heart palpitations. Sometimes I gasp for air after simply climbing the stairs to my home. I also suffer with cold feet and hands. Just today, I was at the doctor’s office with chest pain, breathing problems and heart palpitations. She said my blood pressure was 100/60 and told me she thought it was due to the atenolol. She suggested I cut back to every other day. I wonder if this drug has been the problem all along.
- Expect traffic delays when Obama visits Seattle Friday afternoon
- Win over USC puts UW’s coaching upgrade (Chris Petersen over Steve Sarkisian) on full display
- Huskies upset USC 17-12 and beat Steve Sarkisian, their former coach
- Lloyd McClendon will not return as Mariners' manager
- Obama visits Seattle for fundraisers; traffic not as bad as expected
Most Read Stories
A: Atenolol is a beta blocker, like metoprolol and propranolol. Such drugs were once first-line treatments against hypertension, but experts now recommend that they be used only when other approaches are inadequate.
Beta blockers are notorious for causing cold hands and feet, fatigue and dizziness. They also can cause breathing difficulties or make asthma worse.
Atenolol and other beta blockers should never be stopped abruptly, as this could trigger angina or even a heart attack. Alternate-day treatment is untested and might carry risks.
Q: I have a suggestion for the person who wrote about being addicted to nasal spray. I was hooked on Neo-Synephrine for more than 30 years.
Then I read that a prescription for Flonase could help. I was very skeptical, but my doctor had no problem writing me a prescription.
I put one spray in each nostril, and by that evening, I had not used the Neo-Synephrine and threw the bottle away. That was in 1999. I had tried every method I heard about, and nothing worked until I used Flonase, which I still use occasionally. I have shared my experience with other folks who are hooked on nasal sprays.
A: Fluticasone (Flonase) is a corticosteroid nose spray that helps reduce inflammation. It’s usually prescribed to treat seasonal allergies such as hay fever. It also can ease the rebound congestion that causes such misery when a decongestant nasal spray is halted suddenly.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org